Alert archive / Arizona / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 21, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 20, 2020, 2:33 PM MST for Gila County, Arizona. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2020, 2:33 PM MST (21:33 UTC)
- Expired
- Aug 20, 2020, 3:00 PM MST
- In force
- 27 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Gila County, AZ
The radar
The Flagstaff radar (KFSX), 78 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 9.6 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 900 J/kg
- Mixed-layer CIN
- -294 J/kg
- Mixed-layer LCL
- 3154 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
310
WUUS55 KFGZ 202133
SVRFGZ
AZC007-202200-
/O.NEW.KFGZ.SV.W.0021.200820T2133Z-200820T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
233 PM MST Thu Aug 20 2020
The National Weather Service in Flagstaff has issued a
* Severe Thunderstorm Warning for...
Gila County in east central Arizona...
* Until 300 PM MST.
* At 233 PM MST, a severe thunderstorm was located 14 miles southeast
of Young, or 23 miles northeast of Roosevelt, moving southwest at
10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
Gila County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3402 11085 3392 11071 3379 11079 3392 11100
TIME...MOT...LOC 2133Z 033DEG 9KT 3392 11084
HAIL...1.00IN
WIND...60MPH
$$
McCollum2 follow-up statements
386 WWUS55 KFGZ 202149 SVSFGZ Severe Weather Statement National Weather Service Flagstaff AZ 249 PM MST Thu Aug 20 2020 AZC007-202200- /O.CON.KFGZ.SV.W.0021.000000T0000Z-200820T2200Z/ Gila- 249 PM MST Thu Aug 20 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MST FOR GILA COUNTY... At 247 PM MST, a severe thunderstorm was located 15 miles south of Young, or 21 miles northeast of Roosevelt, moving southwest at 10 mph. HAZARD...60 mph wind gusts and nickle size hail is still possible. SOURCE...Radar indicated. IMPACT...Expect wind damage to roofs, siding, and trees. This severe thunderstorm will remain over mainly rural areas of Gila County. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3402 11085 3392 11071 3379 11079 3392 11100 TIME...MOT...LOC 2147Z 033DEG 9KT 3389 11086 HAIL...1.00IN WIND...60MPH $$ McCollum
590
WWUS55 KFGZ 202159
SVSFGZ
Severe Weather Statement
National Weather Service Flagstaff AZ
259 PM MST Thu Aug 20 2020
AZC007-202208-
/O.EXP.KFGZ.SV.W.0021.000000T0000Z-200820T2200Z/
Gila-
259 PM MST Thu Aug 20 2020
...THE SEVERE THUNDERSTORM WARNING FOR GILA COUNTY WILL EXPIRE AT 300
PM MST...
The severe thunderstorm south of Young which prompted the warning
has weakened. Therefore, the warning will be allowed to expire.
LAT...LON 3402 11085 3392 11071 3379 11079 3392 11100
TIME...MOT...LOC 2158Z 033DEG 9KT 3387 11088
$$
McCollumWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 9:20 AM MST, 5 hours 13 minutes earlier.
Area forecast discussion, Aug 20, 9:20 AM MST, 5 hours 13 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 920 AM MST Thu Aug 20 2020 .SYNOPSIS...The Excessive Heat Warnings remain in effect for the lower elevations of northern Arizona through this evening. High temperatures should start a decreasing trend Friday. Scattered afternoon and evening thunderstorms with gusty outflow winds are expected along the Mogollon Rim with isolated storms elsewhere through the weekend. && .UPDATE...We made minor forecast updates for some cloud cover and a few light showers showing up in Yavapai County this morning. All other forecast trends for the day remain on track. && .PREV DISCUSSION /347 AM MST/... Models continue to show the anomalously warm high pressure system center to hover across northern Arizona through at least Saturday. Northern Arizona to get one more day of very hot temperatures today and the Excessive Heat Warnings remain in effect for the lower elevations of the Grand Canyon and Page areas as well as portions of Yavapai and Gila county. High temperatures should start to slowly decrease from Friday through Wednesday. We have increased thunderstorm chances a few points today along the Mogollon Rim as we recycle the available moisture overhead. High res model guidance indicates storms forming after 12 noon. Storm steering flow is very light and storms today probably not traveling as far as the last few days. Forecast sounding continue to show inverted V profiles that may allow a few storms to produce outflow wind gusts to 50 mph. Fridays storm chances are less than today but still favor the Mogollon Rim. For the weekend, it does appear that the high pressure center will shift towards the Four corners by Sunday, with a switch of mid level winds to the east southeast. Also seen is a low level moisture increase from south to north up the lower Colorado river, reaching Yavapai County early Saturday, and as far north as the Utah Border Saturday afternoon. Saturday could be an active thunderstorm day for areas south of a line from Supai to St Johns. The forecast from Sunday through Wednesday features a gradual increase in storm activity during the afternoons and evenings. High temperature should continue to fall, but remain above normal for the dates. && .AVIATION...For the 18Z package...Expect mostly VFR conditions through the 24 hr period. Surface winds will generally light at less than 10 kts, becoming west to northwest 10-20 kts gusting 15-25 kts from 18Z through sunset. Scattered thunderstorms along and southwest of a KGCN-KJTC line developing after 18Z and moving slowly west to southwest, diminishing in coverage by 03Z. Isolated afternoon thunderstorms possible north of this line. Brief MVFR and winds in excess of 40 kts possible in stronger storms. Aviation discussion not updated for amendments. && .FIRE WEATHER...Hot conditions continue today and Friday with breezy west to northwest afternoon winds. Scattered afternoon and evening thunderstorms each day with most activity extending from the Coconino plateau along the Mogollon Rim to the White Mountains, moving west to southwest into the evening. Saturday through Monday...A slight increase in thunderstorm chances through the weekend favoring the higher terrain along and south of the Mogollon Rim. Daytime temperatures will remain above normal. && .FGZ WATCHES/WARNINGS/ADVISORIES...Excessive Heat Warning until 8 PM MST this evening FOR AZZ005-006-018-037-038. && PUBLIC...MCT/DL AVIATION...JJ FIRE WEATHER...JJ For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Aug 20, 1:14 PM MST, 1 hour 19 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 114 PM MST Thu Aug 20 2020 AZZ016-018-202100- Northern Gila County-Eastern Mogollon Rim- 114 PM MST Thu Aug 20 2020 ...SIGNIFICANT WEATHER ADVISORY FOR GILA AND COCONINO COUNTIES UNTIL 200 PM MST... At 113 PM MST, Doppler radar was tracking a strong thunderstorm over Christopher Creek, or 8 miles west of Forest Lakes, moving southwest at 5 mph. Penny size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Hunter Creek, Christopher Creek, Forest Road 9350 Campground, Forest Road 169 Campground, Rim Campground, Spillway Campground, Christopher Creek Campground, Woods Canyon Lake Campground, Sharp Creek Campground, Forest Road 195 Campground, Mogollon Campground and Crook Campground. LAT...LON 3422 11095 3430 11107 3439 11096 3433 11087 TIME...MOT...LOC 2013Z 046DEG 6KT 3433 11096 McCollum
Special weather statement, Aug 20, 1:51 PM MST, 42 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 151 PM MST Thu Aug 20 2020 AZZ016-202115- Eastern Mogollon Rim- 151 PM MST Thu Aug 20 2020 ...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 215 PM MST... At 150 PM MST, Doppler radar was tracking a strong thunderstorm 7 miles north of Christopher Creek, or 13 miles northwest of Forest Lakes, moving southwest at 5 mph. Penny size hail and winds in excess of 30 mph will be possible with this storm. This storm will remain over mainly rural areas of Coconino County. LAT...LON 3448 11101 3444 11095 3437 11101 3443 11109 TIME...MOT...LOC 2050Z 035DEG 5KT 3443 11102 McCollum
Special weather statement, Aug 20, 2:13 PM MST, 20 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 213 PM MST Thu Aug 20 2020 AZZ016-202145- Eastern Mogollon Rim- 213 PM MST Thu Aug 20 2020 ...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 245 PM MST... At 211 PM MST, Doppler radar was tracking a strong thunderstorm near Starlight Pines, moving southwest at 5 mph. Penny size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Starlight Pines. LAT...LON 3464 11111 3455 11101 3446 11108 3458 11121 TIME...MOT...LOC 2111Z 036DEG 5KT 3457 11111 McCollum
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 5:50 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 25 min |
| Aug 20, 1:14 PM MST | Special Weather Statement | FGZ | 46 min | |
| Aug 20, 1:51 PM MST | Special Weather Statement | FGZ | 24 min | |
| Aug 20, 2:13 PM MST | Special Weather Statement | FGZ | 32 min | |
| Aug 20, 3:07 PM MST | Special Weather Statement | FGZ | 23 min | |
| Aug 20, 3:15 PM MST | Severe Thunderstorm Warning | FGZ | Apache, Gila, Navajo | 30 min |
| Aug 20, 3:21 PM MST | Severe Thunderstorm Warning | FGZ | Gila | 24 min |
| Aug 20, 4:16 PM MST | Special Weather Statement | FGZ | 29 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.